Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 5:25 AM CDT for Clay County, Greene County, Randolph County, Arkansas; Dunklin County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 5:25 AM CDT (10:25 UTC)
- Expired
- May 27, 2017, 6:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AR, Greene County, AR, Randolph County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:00 AM CDT | HAIL 1 | Saint Francis, AR | ONE INCH HAIL IN TOWN OF ST. FRANCIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:19 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1997 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
212
WUUS54 KMEG 271025
SVRMEG
ARC021-055-121-MOC069-271115-
/O.NEW.KMEG.SV.W.0182.170527T1025Z-170527T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
525 AM CDT SAT MAY 27 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Greene County in eastern Arkansas...
East central Randolph County in eastern Arkansas...
Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
* Until 615 AM CDT
* At 525 AM CDT, severe thunderstorms were located along a line
extending from near Neelyville to 6 miles east of Knobel to near
Evening Star, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kennett, Malden, Piggott, Corning, Campbell, Rector, Senath,
Marmaduke, Chalk Bluff Natural Area, Clarkton, Oak Grove Heights,
Holcomb, Lafe, Reyno, Knobel, St. Francis, Pollard, Greenway,
McDougal and Success.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
3609 8997 3612 9077 3615 9075 3615 9080
3616 9081 3636 9079 3650 9072 3650 9022
3654 9021 3655 9019 3659 9019 3660 9016
3663 9015
TIME...MOT...LOC 1025Z 270DEG 50KT 3656 9042 3633 9049 3614 9068
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
776
WWUS54 KMEG 271043
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
543 AM CDT SAT MAY 27 2017
ARC121-271052-
/O.CAN.KMEG.SV.W.0182.000000T0000Z-170527T1115Z/
Randolph AR-
543 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until noon CDT for
eastern Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
3616 8997 3616 9054 3623 9063 3637 9065
3650 9063 3650 9022 3654 9021 3655 9019
3659 9019 3660 9016 3663 9015
TIME...MOT...LOC 1042Z 270DEG 50KT 3656 9016 3633 9023 3614 9042
$$
ARC021-055-MOC069-271115-
/O.CON.KMEG.SV.W.0182.000000T0000Z-170527T1115Z/
Greene AR-Clay AR-Dunklin MO-
543 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN GREENE...CLAY AND NORTHEASTERN DUNKLIN COUNTIES...
At 542 AM CDT, severe thunderstorms were located along a line
extending from Glennonville to Greenway to near Marmaduke, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kennett, Malden, Piggott, Corning, Campbell, Rector, Marmaduke, Chalk
Bluff Natural Area, Clarkton, Holcomb, Lafe, Knobel, St. Francis,
Pollard, Greenway, McDougal, Glennonville, Saint Francis, Crockett
and Nimmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
3616 8997 3616 9054 3623 9063 3637 9065
3650 9063 3650 9022 3654 9021 3655 9019
3659 9019 3660 9016 3663 9015
TIME...MOT...LOC 1042Z 270DEG 50KT 3656 9016 3633 9023 3614 9042
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:35 AM CDT, 50 minutes earlier.
Area forecast discussion, May 27, 4:35 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 435 AM CDT Sat May 27 2017 .DISCUSSION... An active weather period is anticipated for the next 48 hours as a series of shortwaves initiate thunderstorm activity within a strongly unstable and sheared environment. Severe thunderstorm potential will be a concern throughout this period. An initial shortwave early this morning has initiated a cluster of severe thunderstorms over northern Arkansas into southern Missouri. This complex of storms will continue to advance east southeast with the latest CAM model solutions suggesting an expansion further south with activity to at least the Interstate 40 corridor and potentially into northeast Mississippi by late morning. The environment in advance of these storms remains quite favorable with MLCAPES between 2000-3000 j/kg and steep mid level lapse rates around 8.0 c/km. In addition, deep layer shear around 40 kts will be sufficient to maintain storm organization. A severe potential should be maintained across the northern portions of the Mid South this morning in association with this cluster of storms as it progresses southeast and maintains an increasingly QLCS mode with embedded supercell structures. The primary threats this morning will be large hail and damaging winds as the flow remains primarily unidirectional in nature. This activity should shift east of the forecast area by this afternoon. There still may be a few scattered new storms across portions of northwest Tennessee near the Tennessee River, but further west expect mainly a return to dry conditions. Temperatures should warm this afternoon into the middle and upper 80s behind the morning convection with very humid conditions expected as dewpoints remain in the lower to middle 70s. This should result in afternoon heat index values into the upper 90s across the Delta counties. Attention will turn upstream across southern Missouri this evening as a more significant shortwave rotates around the base of a large scale upper trough over the Northern Plains and Upper Mississippi Valley. This should initiate storms to our northwest over Missouri this afternoon which should organize into a forward propagating Mesoscale Convective System (MCS) which should advance into portions of northeast Arkansas, the Missouri Bootheel, and far northwest Tennessee towards or just after sunset. The airmass will become strongly unstable and remain so through tonight. Even overnight, MLCAPE between 1500-3000 j/kg can be expected along with steep mid level lapse rates around 8.5 c/km and LI/s around -8c. These impressive instability parameters will be combined with ample deep layer (0-6km) shear to support severe weather. A moderate risk for severe weather is in place for tonight across our northern tier with an enhanced risk further south to the Interstate 40 corridor. The primary severe weather threat will be damaging winds, some potentially widespread and significant across these areas. In addition, large hail and isolated tornadoes may occur, especially with any QLCS circulations that develop within the MCS. Storms may gradually weaken in intensity as they drop south of the Interstate 40 corridor, but some severe weather is likely to continue just not as widespread in nature. Any overnight activity should diminish by Sunday morning as the lead shortwave rotates northeast of the area. Latest model guidance suggests that the atmosphere should destabilize again by afternoon with steepening mid level lapse rates around 8.0 c/km and MLCAPE values between 1500-3000 j/kg ahead of the main upper level trough as it pushes into the Mid South. There is some uncertainty with regard to how the Saturday night convection impacts the instability on Sunday. It appears that the best potential for reinitiation of storms on Sunday afternoon and evening will be along and south of the I-40 corridor. Again, if the expected instability can be realized, then deep shear should be sufficient to support a few severe storms with damaging winds and large hail. This should occur ahead of a surface cold front that will push slowly south through Sunday night and be positioned across north Mississippi into Monday. Warm and moist conditions will persist into next week with a continued threat for wet and stormy weather. A stalling front combined with ample gulf moisture and a slow moving upper low approaching from the west should keep scattered to numerous storms in the forecast through much of next week. Temperatures should remain near seasonable levels through the extended forecast period. JLH && .AVIATION... VFR conditions will prevail through much of the overnight before low clouds develop toward sunrise and continue into Saturday morning. Latest guidance points toward the possibility of sct shras/tsras during the 10z-18z time frame so included a VCTS for that time period at KJBR, KMEM and KMKL. Cigs will gradually improve to VFR by Saturday afternoon. Next concern is a line of thunderstorms that will likely be entering the forecast area toward the end of the period. SSW winds at 7-9 kts will increase to 10-15 kts Saturday morning with higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 27, 4:51 AM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 451 AM CDT Sat May 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 451 AM CDT Sat May 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight An initial round of severe thunderstorms is expected this morning across northeast Arkansas, the Missouri Bootheel, west Tennessee, and portions of far northern Mississippi. Damaging winds and large hail are expected with a line of storms moving across the region. These storms should exit our eastern areas by early afternoon. For later this evening and tonight, there is a Moderate Risk for severe thunderstorms north of a line from Jonesboro, Arkansas, to Dyersburg, Tennessee, to Martin, Tennessee. There is an Enhanced Risk for severe thunderstorms south of the Moderate risk and north of a line from Marvell, Arkansas, to Hernando, Mississippi, to Savannah, Tennessee. The Enhanced Risk area includes the Memphis Metropolitan Area. The primary severe weather threat will be damaging winds, which may be widespread and significant. In addition, large hail and isolated tornadoes are also possible. The primary timing for severe weather will be later this evening and overnight. A Slight Risk for severe weather remains across the remainder of the area. Although not as widespread, the potential will exist for severe storms in these locations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Slight Risk for Severe Thunderstorms across the entire Mid South on Sunday and Sunday night. The primary severe weather risks during this period will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through Sunday night. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:13 AM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 47 min |
| May 27, 4:47 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 43 min |
| May 27, 5:29 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Randolph | 46 min |
| May 27, 5:54 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 51 min |
| May 27, 6:10 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 50 min |
| May 27, 6:45 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 21 min |
| May 27, 12:03 PM CDT | River Flood Advisory | MEG | Lee | 9 days |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.